Yet Another Side Effect from Invokana Identified – Drug Now Linked to Increased Risk of Bone Fractures
The U.S. Food and Drug Administration has been busy the last few months when it comes to the diabetic drug Invokana. In May, the FDA issued a Safety Communication warning users that Invokana may cause diabetic ketoacidosis, a condition that increases the amount of acid in the blood to dangerously high levels. And in September, the agency changed the medication’s warning label to reflect the fact that the drug may increase the risk of bone fractures in patients, as well as decrease bone density.
The FDA evaluated the results of a two-year study analyzing bone density loss in a group of more than 700 elderly patients. According to the study, more patients taking Invokana suffered a higher level of bone loss in their hip and lower spine than those taking a placebo.
While most people lose some bone density as they age, the loss linked to the use of the drug was more pronounced, according to the study. According to an FDA statement, an increased risk of fractures can develop as soon as three months after starting use of Invokana. Fractures, according to the statement, occurred after relatively minor traumatic incidents, such as falling from a standing height.
The agency urges health care professionals to seriously consider the increased risk of fractures before prescribing Invokana to their patients.
If you suffered any adverse health effects after taking Invokana, you may be eligible to take legal action against Johnson & Johnson and its subsidiary Janssen Pharmaceuticals, the manufacturer of the drug. There could be several causes of action to file a lawsuit, including negligence, failure to warn health care providers and patients of risks, manufacturing a defective drug and others.